Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 141, NWS Grand Forks, ND

July 8, 2020Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 4:23 AM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 4:23 AM CDT (09:23 UTC)
Expired
Jul 8, 2020, 5:15 AM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KFGF 080923
SVRFGF
NDC073-077-081-081015-
/O.NEW.KFGF.SV.W.0141.200708T0923Z-200708T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
423 AM CDT Wed Jul 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Ransom County in southeastern North Dakota...
  Western Richland County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 515 AM CDT.

* At 423 AM CDT, a severe thunderstorm was located near Oakes, or 56
  miles south of Valley City, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Straubville around 425 AM CDT.
  Crete around 430 AM CDT.
  Stirum and Cogswell around 435 AM CDT.
  Gwinner and Forman around 440 AM CDT.
  Milnor around 450 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4593 9801 4628 9801 4628 9803 4632 9803
      4663 9703 4593 9704
TIME...MOT...LOC 0923Z 247DEG 55KT 4610 9803 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
2 follow-up statements
628 
WWUS53 KFGF 080945
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
445 AM CDT Wed Jul 8 2020

NDC073-077-081-081015-
/O.CON.KFGF.SV.W.0141.000000T0000Z-200708T1015Z/
Ransom ND-Richland ND-Sargent ND-
445 AM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN RANSOM...WESTERN RICHLAND AND NORTHEASTERN SARGENT
COUNTIES...

At 445 AM CDT, a severe thunderstorm was located near Gwinner, or 46
miles west of Wahpeton, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Milnor around 450 AM CDT.
  De Lamere around 455 AM CDT.
  McLeod around 500 AM CDT.
  Wyndmere around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9772 4612 9779 4633 9790 4663 9703
      4606 9704
TIME...MOT...LOC 0945Z 247DEG 55KT 4621 9757 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
929 
WWUS53 KFGF 081006
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
506 AM CDT Wed Jul 8 2020

NDC073-077-081-081016-
/O.EXP.KFGF.SV.W.0141.000000T0000Z-200708T1015Z/
Ransom ND-Richland ND-Sargent ND-
506 AM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM...WESTERN
RICHLAND AND NORTHEASTERN SARGENT COUNTIES WILL EXPIRE AT 515 AM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

LAT...LON 4602 9772 4612 9779 4633 9790 4663 9703
      4606 9704
TIME...MOT...LOC 1006Z 251DEG 51KT 4630 9718 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 8, 4:00 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
400 AM CDT Wed Jul 8 2020

.SHORT TERM...(Today through Thursday)
Issued at 353 AM CDT Wed Jul 8 2020

500 mb short wave moving NE thru E ND and southern Manitoba.
Thunderstorms over northern ND decreased in intensity as they
moved east as the 850 mb low level jet developed stronger storms
over SE ND. Bow echo that moved just north of I-94 also weakened
as it moved into east central ND by 08z as main t-storms held in
a bit south. What is left for this morning is an area of rain and
embedded t-storms in NW MN and stronger t-storms in far SE ND and
parts of WC MN. The atmosphere farther east into MN ahead of the
SE ND storms isnt too supportive for severe but at least this area
still has a chance for isold svr thru 11z. Did drop the watch for
NE ND and NW MN and kept it for SE ND and WC MN.

Rainfall so far heaviest in parts of the southern RRV in the
Fargo-Valley City area and parts of Richland county with pockets
of 1.50+ inches.

This activity will exit this morning. The 500 mb low center is
over west central Saskatchewan and this will move east. Drier air
will move into E ND today and a cold front will move east and be
in the RRV midday and in western MN by mid aftn. Some storms will
fire along the front, though warm 700 mb temps in the 13-14C range
in the aftn may limit any storm potential in west central MN with
best chances it seems from various CAMs Bemidji and east into the
MN arrowhead.

As the 500 mb low moves east thru central Manitoba some wraparound
moisture and a low risk of a shower or t-storms will spread along
the ND/Manitoba border Thursday morning with the rest of the area
dry. Bit breezy though with west winds 15 to 30 mph.

.LONG TERM...(Thursday night through Tuesday)
Issued at 353 AM CDT Wed Jul 8 2020

The main impacts through the long term will be the continued heat
and humidity...and periodic chances for thunderstorms.

Will initially start the period with some sort of near zonal 500mb
flow. Therefore most of the area should remain dry in the Thursday
night into Friday time frame. Then a western United States ridge
starts to build, putting this FA into northwest flow. Models show a
short wave shifting into the FA Friday night to Saturday. This
should bring a chance for precipitation to most of the area.

The western ridge slowly shifts east into this FA by Sunday into
early Monday. For this reason, highs on Sunday and Monday should
be the warmest of the long term period, or in the mid to upper 80s.
Low pressure moving into the Canadian Rockies on Monday into Tuesday
should push the 500mb ridge east of the FA, putting the FA back into
either southwest or zonal flow again. Once again, there is a
potential short wave somewhere by Monday afternoon into early
Tuesday, that could bring another round of precipitation to the
area. Other than the potentially warmer days Sunday and Monday,
highs look to be only slightly above normal (more low to mid 80s).

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Godon
AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 3:17 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
317 AM CDT Wed Jul 8 2020

MNZ003-027-NDZ039-080915-
West Becker MN-Clay MN-Cass ND-
317 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WESTERN BECKER AND
SOUTHEASTERN CASS COUNTIES UNTIL 415 AM CDT...

At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dilworth, or 7 miles east of Fargo, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glyndon around 325 AM CDT.
  Averill around 330 AM CDT.
  Buffalo River State Park around 335 AM CDT.
  Muskoda around 340 AM CDT.
  Hawley around 350 AM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4667 9691 4693 9707 4715 9605 4681 9592
TIME...MOT...LOC 0817Z 255DEG 27KT 4685 9667

Knutsvig
Local storm report, Jul 8, 3:22 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     HAIL             2 S FARGO               46.85N 96.82W
07/08/2020  E1.00 INCH       Cass               ND   911 CALL CENTER

&&

GGUST
Local storm report, Jul 8, 3:28 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     1 SE GWINNER            46.21N 97.64W
07/08/2020  M56 MPH          Sargent            ND   AWOS

            PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.

&&

GGUST
Local storm report, Jul 8, 3:36 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND GST     3 S DEVILS LAKE         48.07N 98.87W
07/08/2020  M64 MPH          Ramsey             ND   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

&&

GGUST
Local storm report, Jul 8, 4:11 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HEAVY RAIN       2 S FARGO               46.85N 96.82W
07/08/2020  E0.00 INCH       Cass               ND   911 CALL CENTER

            STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
            OF 32ND AVE AND 32ND STREET SOUTH.

&&

GGUST
Local storm report, Jul 8, 4:19 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     HEAVY RAIN       2 S FARGO               46.85N 96.82W
07/08/2020  M1.67 INCH       Cass               ND   911 CALL CENTER

            STREET FLOODING. WATER 6 TO 8 INCHES DEEP AT INTERSECTION
            OF 32ND AVE AND 32ND STREET SOUTH. RAINFALL MEASURED AT A
            NEARBY PERSONAL WEATHER STATION.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:19 AM CDTSpecial Weather StatementFGFBarnes, Cass, Ransom, Sargent56 min
Jul 8, 12:29 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs61 min
Jul 8, 12:44 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Towner46 min
Jul 8, 1:08 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland52 min
Jul 8, 1:15 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland60 min
Jul 8, 1:29 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Steele61 min
Jul 8, 1:32 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill58 min
Jul 8, 1:33 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Nelson, Ramsey, Towner, Walsh57 min
Jul 8, 1:42 AM CDTSpecial Weather StatementFGFRichland63 min
Jul 8, 1:46 AM CDTTornado WarningFGFGriggs, Steele33 min
Jul 8, 1:51 AM CDTSpecial Weather StatementFGFBarnes54 min
Jul 8, 2:12 AM CDTSevere Thunderstorm WarningFGFCass, Richland63 min
Jul 8, 2:18 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill57 min
Jul 8, 2:20 AM CDTSpecial Weather StatementFGFCavalier, Pembina40 min
Jul 8, 2:22 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh53 min
Jul 8, 3:22 AM CDTSevere Thunderstorm WarningFGFCass, Richland, Sargent38 min
Jul 8, 3:36 AM CDTAreal Flood AdvisoryFGFCass8 hr
Jul 8, 3:58 AM CDTSevere Thunderstorm WarningFGFRichland62 min
Jul 8, 5:00 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Jul 8, 6:19 AM CDTAreal Flood AdvisoryFGFRichland, Sargent8 hr
Jul 8, 10:42 AM CDTRiver Flood WarningFGFCass4 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.